Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Goodland, KS

May 27, 2018Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 4:06 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 4:06 PM CDT (21:06 UTC)
Expired
May 27, 2018, 4:30 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS53 KGLD 272106
SVRGLD
COC125-KSC023-NEC057-272130-
/O.NEW.KGLD.SV.W.0066.180527T2106Z-180527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
306 PM MDT SUN MAY 27 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Northwestern Cheyenne County in northwestern Kansas...
  Southwestern Dundy County in southwestern Nebraska...

* Until 330 PM MDT/430 PM CDT/

* At 306 PM MDT/406 PM CDT/, a severe thunderstorm was located 8
  miles north of Bonny Reservoir, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wray, Laird and Beecher Island. 

This includes Highway 385 between mile markers 225 and 244.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3967 10201 3967 10222 4009 10232 4010 10194
TIME...MOT...LOC 2106Z 181DEG 33KT 3973 10216 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
2 follow-up statements
347 
WWUS53 KGLD 272118
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
318 PM MDT SUN MAY 27 2018

COC125-KSC023-NEC057-272130-
/O.CON.KGLD.SV.W.0066.000000T0000Z-180527T2130Z/
Yuma CO-Cheyenne KS-Dundy NE-
318 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
MDT/430 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA...

At 318 PM MDT/418 PM CDT/, a severe thunderstorm was located 15 miles
north of Bonny Reservoir, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wray, Laird and Beecher Island. 

This includes Highway 385 between mile markers 238 and 244.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3971 10200 3972 10210 3977 10220 4009 10226
      4010 10194
TIME...MOT...LOC 2118Z 181DEG 33KT 3984 10216 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
197 
WWUS53 KGLD 272129
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
329 PM MDT SUN MAY 27 2018

COC125-KSC023-NEC057-272139-
/O.EXP.KGLD.SV.W.0066.000000T0000Z-180527T2130Z/
Yuma CO-Cheyenne KS-Dundy NE-
329 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA WILL
EXPIRE AT 330 PM MDT/430 PM CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

LAT...LON 3971 10200 3972 10210 3977 10220 4009 10226
      4010 10194
TIME...MOT...LOC 2129Z 181DEG 33KT 3993 10216 

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:39 PM CDT, 27 minutes earlier.

Area forecast discussion, May 27, 3:39 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
239 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun May 27 2018

Vfr conditions are expected through the period. However, if a
strong thunderstorm does move across the site, they could produce
mvfr conditions. For Kgld, through 03z southeast winds near 24
knots with gusts to around 33 knots are expected. Thunderstorms
move across the site from near 22z to around 03z. At 04z south
winds near 18 knots will decrease to around 13 knots by 09z and
continue through the rest of the period. Low level wind shear is
expected from 09z to 13z.

For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to
30 knots are expected. Thunderstorms will be near or at the site
from 23z until 04z. From 05z until the end of the period southeast
winds of 8 to 12 knots are expected. Low level wind shear will
occur from 05z to 12z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 11:06 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Special weather statement, May 27, 3:13 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
213 PM MDT SUN MAY 27 2018

COZ090-272030-
Yuma County CO-
213 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
230 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Holyoke, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wauneta.

This includes Highway 385 between mile markers 257 and 269.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4044 10205 4042 10205 4024 10216 4031 10245
      4044 10241
TIME...MOT...LOC 2013Z 200DEG 32KT 4035 10231

TL
Special weather statement, May 27, 3:39 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
239 PM MDT SUN MAY 27 2018

COZ090-NEZ079-272100-
Yuma County CO-Dundy NE-
239 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 300 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Lamar, or 18 miles southeast of Holyoke, moving
north at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alvin and Wauneta.

This includes Highway 385 between mile markers 260 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado...and southwestern Nebraska.

LAT...LON 4035 10205 4035 10190 4016 10204 4030 10226
      4044 10224 4044 10205
TIME...MOT...LOC 2039Z 199DEG 34KT 4035 10215

TL
Special weather statement, May 27, 3:57 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
257 PM MDT SUN MAY 27 2018

COZ090-KSZ001-NEZ079-272115-
Yuma County CO-Cheyenne KS-Dundy NE-
257 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
315 PM MDT/415 PM CDT/...

At 257 PM MDT/357 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles northeast of Bonny Reservoir, moving north at 55
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir, Haigler, Hale and Beecher Island.

This includes Highway 385 between mile markers 239 and 241.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

LAT...LON 3958 10199 3960 10222 4004 10223 4002 10188
TIME...MOT...LOC 2057Z 185DEG 49KT 3967 10210

TL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:57 PM CDTSpecial Weather StatementGLDCheyenne18 min
May 27, 4:26 PM CDTSpecial Weather StatementGLDGreeley19 min
May 27, 4:51 PM CDTSpecial Weather StatementGLDSherman24 min
May 27, 4:56 PM CDTSpecial Weather StatementGLDGreeley34 min
May 27, 5:16 PM CDTSpecial Weather StatementGLDWichita29 min
May 27, 5:20 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita21 min
May 27, 5:34 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 27, 5:45 PM CDTSpecial Weather StatementGLDLogan30 min
May 27, 5:53 PM CDTSevere Thunderstorm WarningGLDLogan52 min
May 27, 5:56 PM CDTSevere Thunderstorm WarningGLDCheyenne34 min
May 27, 6:14 PM CDTSpecial Weather StatementGLDThomas31 min
May 27, 6:19 PM CDTSpecial Weather StatementGLDThomas26 min
May 27, 6:22 PM CDTSpecial Weather StatementGLDCheyenne, Sherman23 min
May 27, 6:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins41 min
May 27, 3:13 PM CDTSpecial Weather StatementGLDPhillips17 min
May 27, 3:23 PM CDTSevere Thunderstorm WarningGLDYuma22 min
May 27, 4:25 PM CDTSpecial Weather StatementGLDYuma20 min
May 27, 4:57 PM CDTSpecial Weather StatementGLDPhillips18 min
May 27, 5:06 PM CDTSpecial Weather StatementGLDKit Carson24 min
May 27, 5:30 PM CDTSpecial Weather StatementGLDKit Carson45 min
May 27, 6:11 PM CDTSpecial Weather StatementGLDKit Carson, Yuma19 min
May 27, 6:28 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma32 min
May 27, 6:41 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson34 min
May 27, 3:39 PM CDTSpecial Weather StatementGLDDundy21 min
May 27, 4:37 PM CDTSpecial Weather StatementGLDDundy23 min
May 27, 6:24 PM CDTSevere Thunderstorm WarningGLDDundy36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.